HR+ Metastatic Breast Cancer - Episode 4

CDK4/6 Inhibitors & Endocrine Therapy: Adverse Events

April 18, 2019

Sara M. Tolaney, MD, MPH:Generally, patients who receive fulvestrant and abemaciclib do quite well with therapy. Things that can happen include experiencing some low-level fatigue, and with the abemaciclib, certainly you want to look out for diarrhea and counsel the patient regarding that. They do need blood counts checked, as well as liver function testing [LFT]. Generally we do that every 2 weeks for the first 2 months and then can go to monthly for the subsequent 2 months, then generally as clinically indicated thereafter. So generally patients do well. We see more of a visit frequency than you would generally see with the patient getting endocrine therapy alone, for example. You don’t need to see those patients as often, and they don’t need the same level of monitoring in terms of count checks and LFT checks. But outside of increased visit frequency and some mild fatigue and diarrhea, most of these patients do exceptionally well.

For a patient who’s starting abemaciclib, it is important to counsel them on the potential risk of diarrhea. We know that about 70% to 80% of patients getting abemaciclib will experience some level of diarrhea, usually grade 1 diarrhea. But again, there are those 9% to 10% of patients who can experience grade 3 or 4 diarrhea. And so I always do discuss this with them, and I usually recommend that they get loperamide and have it on hand prior to initiating treatment. We do let them know that the median time to onset for the diarrhea is about 6 days after initiating therapy. Generally, our nurses have a plan in place to check in with patients after starting abemaciclib to see if they’ve experienced any diarrhea and to make sure that they’re following diarrheal-management plans. We do counsel them to take loperamide at onset of loose stool.

If they’re experiencing grade 2 diarrhea, we do counsel them to hold the abemaciclib until it resolves to grade 1. If it resolves very quickly, within 24 hours of experiencing the grade 2 diarrhea, we usually let them restart the abemaciclib at the same dose they were on previously. But if it takes longer than 24 hours to resolve to grade 1, then we usually think about dose modification.

Generally, the starting dose for abemaciclib is 150 mg twice daily. If they do require dose modification, you’re usually going down to 100 mg twice a day, and I will say that dose modification works very well at controlling diarrhea. Patients usually respond very well to this.

I think some patients become very concerned. They may think, “You’ve lowered my dose. Is this going to have an impact on the efficacy of this therapy by giving me less?” I think we should be very comfortable in reassuring them, because there are now data that have been presented looking at outcomes for patients who did require dose modification for toxicity from the MONARCH 2 and MONARCH 3 trials with abemaciclib, which found there was no difference in efficacy. So you should feel very comfortable with the use of dose modification to control symptoms, because it does work very well. Again, loperamide and dose modifications and dose holds are generally the way to approach the diarrhea.

When treating a patient with abemaciclib, it is important to monitor them. We do recommend that patients get a CBC [complete blood count] with a differential as well as a comprehensive metabolic panel every 2 weeks for the first 2 months so that you can look for neutropenia and look for any elevation in liver enzymes. Thereafter, they can go to monthly for the next 2 months, and then, after that, it’s as clinically indicated.

Other things I think one should be aware of, besides potential risks with diarrhea and fatigue and similar-grade nausea, would be that there has been an increased rate of blood clots seen with abemaciclib. From the MONARCH 2 and MONARCH 3 trails, there was about a 5% rate of venous thromboembolism. So it is important to be aware of patients being at slightly higher risk. In general, if you do have a patient who does develop a blood clot on abemaciclib, if they’re going to initiate anticoagulation, I’ve usually felt comfortable then continuing the abemaciclib, knowing that they’d be anticoagulated through the duration of exposure to the abemaciclib.

Transcript edited for clarity.


Case: A 58-Year-Old Woman With Metastatic ER+ Ductal Carcinoma

  • 58-year-old woman with estrogen-receptor-positive (ER+), progesterone-receptor-negative (PR-), HER2-negative (HER2-) invasive ductal carcinoma (IDC) of L breast; she completed adjuvant anastrozole for 5 years
  • Now, 13 months later, she presents with 4 small (<1.0 cm) asymptomatic lesions in the left lung and mediastinal and hilar lymphadenopathy.
  • Mediastinoscopy was performed and confirmed ER+ PR- Her2- carcinoma
  • ECOG PS: 0
  • The patient was started on abemaciclib + fulvestrant